Skip to main content

Management of Mucositis: Requesting Your Wisdom

I am hoping to get some advice from our Palliative Medicine expert readers on a problem that seems really vexing. Over the past year or so, we have admitted a number of patients on our inpatient service with chemotherapy (or XRT) related mucositis-- A very painful inflammation of the mucous membranes in the mouth and throat.


I can only imagine how awful this must be. When I have had small localized apthous ulcers (canker sores), I have found them to be difficult and painful---more distressing than one would expect from somthing all the textbooks call a very common benign problem. I can't imagine what it must feel like to have the equivalent of one of these ulcers over the whole mouth and throat. The patients I have seen with mucositis are miserable. They are in pain, and it hurts just to talk or eat. In fact, it seems many develop additional complications because the pain prevents them from eating and drinking.


I have not found our treatments for mucositis to work very well. It seems patients suffer a great deal till the episode runs its course. So my question for our Palliative Care experts:

How do you treat chemotherapy related mucosits? Do you have any remedies that you have found successful and helps your patients through these episodes?


by: [ken covinsky]

Comments

Anonymous said…
I second the importance of this query, especially since mucositis also carries the morbidity of predisposing these already often-neutropenic patients to serious infections (great entryway for bacteria). Also, in addition to palliative and curative remedies, does anyone have practical recs as to the safest way for patients with mucositis to pursue their routine oral hygiene (brushing their teeth)?
Anonymous said…
I think this is hard because it is hard.


There is some data on prevention (tho there is most for prevention pre-radiation)

I have also used oral morphine solutions with some success.

Sorry I do not have more
Anonymous said…
In Radiation Oncology we used different preparations from MBX to Neomycin added to the above and of course narcotics for pain managment of the oral area. I would get in touch with a compunding pharmacy that works closely with Hospice and Oncology to see what tricks they have. There is another invention called Stanfords Modified Mouth Wash which has, or could have many things compounded in to it. Benadryl, Tetracycline, Hydrocortisone, Dilantin (if there are open sores), Lidocaine, Neurontin, DDG (antiviral), this is a coumponded product. Hope this is helpful.
suew said…
I believe two years ago at the AAHPM/HPNA annual assembly the various treatment cocktails were evaluated for symptom relief and if memory serves me I believe it was simply ice chips that gave the most relief for people suffering with mucositis....
Bonnie said…
While rounding with a hospice/palliative care MD in Florence, Alabama, he treated an unfortunate gentleman with the worst mucositis I have ever seen. Having the patient suck on a moistened tea-bag, the patient was able to finally get some relief. I am quite sure there is very little, if any, evidence to support this "treatment", but clinically, the patient was made comfortable.
Anonymous said…
There are some good studies, primarily British, using honey to treat radiation mucositis.
Anonymous said…
Prevention is best...acupuncture is excellent in preventing this, especially if done right before the chemotherapy.
I also use probiotics, but have no idea if they help (have not seen evidence).
Megw said…
This is a major concern to patients and also to nurses. Marylin Dodd, who is now a Professsor emeritus, did extensive research in this area. In general, what she and her colleague in symptom management found was that the various mouthwashes didn't differ much in their effect. Self care activities such as mouth rinsing and oral analgesics were the most effective. They also differentiated chemo induced vs. localized radiation induced mucositis since approaches to all the concomitant problems with the more systemic effects of chemo would be needed. I'll see if I can attach some guidelines but many of you may be aware of these. I can share what information I received from Marylin's group if interested. Does seem like this is a problem but a self-care approach (Marylin's was called "PRO-SELF") does seem to help some.

Meg Wallhagen
Mucositis is a common and unfortunate problem with bone marrow transplant protocols. Many university transplant units have their own "Magic Moutwash", the closest thing to modern 'snake-oil' still in medicine. Quantities and components may vary slightly but the basic substance is as follows;(This regimen is from the Shands medical center, University of Florida);
Rx Magic Mouthwash
1) Nystatin 60 cc
2) Viscous Xylocaine 60 cc
3) Maalox 60 cc
4) Benadryl sol'n 60 cc
Total volume = 240 cc
sig 5 cc PO (swish) q2 hrs prn.

Tetracycline is used in older recipes but has fallen into disfavor.

Try it & best of luck!
Robert Killeen MD
Omar Azam said…
I am glad you are asking an important question and I have some very good advice. I have read the nine previous comments, and as a former patient, I had tried them all and can say that with the exception of the lidocaine cocktail and narcotics, none of them did much help.

I found the following OTC lifesavers and have written up an article detailing them at http://azam.org/archives/chemo.html. Please read and share.

In brief, I found great relief from:


*Gelclair (oral mucositis)
*Slippery Elm Bark Lozenges (oral mucositis)
*Carafate (gastritis)
*Aloe Vera Juice (colitis)
*Belladonna (colitis)
Anonymous said…
I believe an analysis of magic mouthwashes vs NS swishes showed that magic mouthwash was not superior. I have found some success with Gelclair.

Most of the inpatients I've met with chemo-induced mucositis did not care for the benadryl-maalox-xylocaine mixture we used.

We often try prophylactic NS with baking soda both for moisture and pH alteration.

Laura Hertz, NP-C, OCN
Anonymous said…
The most important step in managing oral mucositis or other oral complications is a cosultation with an "Oral Medicine specialist". They are trained to manage such oral complications of therapy. It is not just "mucositis" but other several underlying causes (infections due to virus, fungi and reduced blood cells such as platelets, and of course the type of diease, donor, regimen etc, for example). Also not to forget, every individual is different when it comes to treatment and response so an oral medicine consult is a must before, during and after the treatment.
Karl said…
Getting advice from such people is definitely great. Thanks for the info.

chiropractor chicago

Popular posts from this blog

Dying without Dialysis

There is a terrific article in this weeks Journal of Pain and Symptom Management by Fliss Murtagh of King's College in London about the epidemiology of symptoms for patients with advanced renal failure who die without dialysis.  This study is important because while we know that patients with advanced renal failure have a limited life expectancy and the average age of initiation of hemodialysis is increasing, we know little about the alternatives to hemodialysis.  Specifically, we know nothing about symptoms affecting quality of life among patients who elect not to start dialysis (so called "conservative management" - is this the best label?).  This article provides a terrific counterpoint to the article in last years NEJM showing that nursing home residents who initiated hemodialysis tended to die and decline in function (see GeriPal write up here). 

The study authors followed patients with the most advanced form of chronic kidney disease (the new name for renal failu…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …

Does “compassionate deception” have a place in palliative care?

by: Olivia Gamboa (@Liv_g_g)

There is broad consensus in the medical community that lying to patients is unethical.  However, in the care of patients with dementia, the moral clarity of this approach blurs.  In her recent New Yorker article, “The Memory House,”  Larissa MacFarquhar provides an excellent portrait of the common devices of artifice, omission and outright deception that are frequently deployed in the care of patients with dementia.  She furthermore explores the historical and ethical underpinnings of the various approaches used in disclosing (or not) information to patients living with dementia.

Ms. MacFarquhar introduces the idea of “compassionate deception,” or the concept that withholding truths, or even promoting outright falsehoods, is a reasonable and even ethical choice for those caring for patients with dementia.  To the extent that it helps a person with dementia feel happier and calmer, allowing them to believe in a gentler reality (one in which, say, their spo…